Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Jackson, KY

July 27, 2000Menifee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2000, 3:21 PM EDT for Menifee County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 27, 2000, 3:21 PM EDT (19:21 UTC)
Expired
Jul 27, 2000, 3:45 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Menifee County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS53 KJKL 271921
SVRJKL
KYC165-271945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MENIFEE COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF FRENCHBURG

* UNTIL 345 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RATLITT...OR ABOUT 4 MILES NORTHEAST OF
  FRENCHBURG...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SCRANTON AT 335 PM EDT
  2 MILES NORTHWEST OF BIG WOODS...4 MILES NORTHWEST OF DAN AT 345 PM
  EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3801 8369 3795 8366 3796 8346 3803 8348

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:05 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 27, 2:05 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
205 PM EDT THU JUL 27 2000

THE MODELS ARE CONSISTENT TODAY WITH SHOWING LITTLE CHANGE IN THE
UPPER AIR FLOW. A CLOSED LOW OVER WI REMAINS STATIONARY THROUGH
FRIDAY...AS A POSITIVE VORTICITY TROUGH MOVES ACROSS KY DURING THE
DAY. THIS FEATURE IS EXPECTED TO APPEAR AS A PREFRONTAL TROUGH ALONG
WHICH THUNDERSTORMS WILL DEVELOP. ISOLATED THUNDERSTORMS COULD BE
SEVERE OVER PARTS OF EASTERN KY DURING THE AFTERNOON AND EVENING...
BASED ON STEEP LAPSE RATES AND MODERATE INSTABILITY. A COLD FRONT
SHOULD REACH WESTERN KY LATE FRIDAY AND GRADUALLY ORIENT SOUTHWEST
TO NORTHEAST ACROSS THE STATE ON SATURDAY AS IT PARALLELS THE LOWER
TROPOSPHERIC FLOW. THE MODELS GIVE DIFFERENT MOISTURE FORECASTS FOR
SATURDAY...THE ETA MODEL BEING THE MOST AGGRESSIVE IN FOCUSING
MOISTURE OVER KY. A SHORT WAVE TROUGH EXTENDING SOUTHWEST FROM A
CUTOFF LOW OVER NORTHERN IL WILL SUPPORT SCATTERED SHOWERS AND
THUNDERSTORMS SATURDAY. RAIN COULD BE A PROBLEM THAT DAY DUE TO SLOW
MOVING CELLS IN WEAK TROPOSPHERIC FLOW. FOR NOW...A REMARK THAT RAIN
MAY BE HEAVY AT TIMES WILL BE INCLUDED FOR SATURDAY. THE NGM MOS
HIGH TEMPERATURES FOR SATURDAY WILL BE LOWERED SOME BASED ON
EXPECTED CLOUD COVER AND PRECIPITATION.

IN THE EXTENDED PERIOD...SUNDAY THROUGH TUESDAY...THE AVN AND MRF
MODELS SHOW THAT THE CUTOFF LOW DRIFTS SOUTHWEST TO OVER MISSOURI BY
TUESDAY. AS THAT HAPPENS...UNSETTLED WEATHER SHOULD CONTINUE WITH
SOME DECREASE IN CLOUD COVER TUESDAY.

JKL 66/85 66/83  2535
LOZ 64/87 65/85  2535

OUR WORK ZONES WILL BE OUT AROUND 230 PM EDT UNDER SDFOZFJKL.

.JKL...NONE.

SCHAUB

In the hours before

Local storm report, Jul 27, 3:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT THU JUL 27 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
n
0253 PM    PAINTSVILLE               KY   1 INCH HAIL
07/27/00   JOHNSON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:57 PM EDTSevere Thunderstorm WarningJKLJohnson33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.